Please or to access all these features

Mental health

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention.

Coming off Sertraline - if you had discontinuation symptoms, how long did it last?

23 replies

Zapped01 · 22/05/2026 10:40

I was on Sertraline for about 4-5 months for PMDD, initially on 50mg but advised to increase to 100 after a couple of months, as i was told that is the average minimum effective dose for most people.

I actually felt ok in general and that it was really helping with the PMDD symptoms every month - much more balanced and less of a massive dip into feeling awful 1-2 weeks before my period.

However I eventually realised that it was causing me to clench my jaw massively, mostly at night. I was waking up with a sore jaw and teeth and could feel my teeth were actually going out of alignment. The top teeth were pushing forward and the bottom row being compressed backwards.

I spoke to the GP about going back to 50mg and possibly tapering off, which I did over a long time. I knew you should stop slowly and carefully, but didn't really know about discontinuation symptoms and that they can occur even with slow reduction in dose. I didn't realise how much the brain gets used to the serotonin availability and the way that can affect some people. :(

Within a few days of stopping, I developed constant distressing tinnitus and am getting "brain zaps" as I believe they're called. I feel them when I move my head/eyes. I don't actually feel dizzy, but it's quite disorienting when it happens.

I realised in hindsight that I had also been constantly hungry and put on weight, which is hurting my joint condition.

So I don't really want to start back on them at the moment and am a bit apprehensive about trying a different AD medication, even though it did help.

I'm not usually one to worry about side effects, I guess I've never had any that affected me this strongly.

I am optimistically thinking that the tinnitus is fading a little, but was interested in whether anyone else had experienced similar issues. Also if you were able to switch to a different medication that helped.

Thanks in advance. 🫠

OP posts:
JadeSeahorse · 22/05/2026 13:51

Hi Zapped01.

My adult DD is 31 yrs old and has SLD. She was prescribed 100mg Sertraline last October and also had awful weight gain. Went from 9st 51bs to 11st. In 7 weeks 😱. She also became extremely irritable and aggressive so we contacted the psychiatrist and had it reduced to 50mg which was slightly better but she would flare up and lash out at people physically with no warning.

As she was only taking 50mg the psychiatrist agreed to take her off it altogether roughly 6 weeks ago and said she didn't need to wean off; she could just stop it immediately as she has only been taking 50 mg for a few months.

Since stopping she was fine for the first couple of weeks but.then had absolutely horrendous PMT near her period - she was attacking people constantly - and although she has calmed down since, she is still extremely irritable especially first thing in the morning and still lashing out. We have another appointment with the psych this week to discuss her possibly being moved onto Respiridone.

Unfortunately, we can't ask her how she is feeling as she only has the speech and abilities of a 3 yr old but I didn't want to leave your post unanswered when we have recently had experience of Sertraline as a family.

Really hope things improve for you soon.

Yoheresthestory · 22/05/2026 13:55

I tapered so so slowly over 6 months! Got down to cutting 25mg a in half and spacing the tiny dose 2 days apart🫣 But I eventually realise the teeny dose was prolonging the discontinuation effects and finally just stopped. Symptoms happened probably for a week then totally gone.

PoweredBySheerSpite · 22/05/2026 14:06

Look up Mark Horowitz and Hyperbolic Tapering

supercalifragilistic123 · 22/05/2026 14:07

I found it really hard to come off sertraline, the brain zaps were very unpleasant.

I did find 5htp helpful, it's a supplement that helps to boost your serotonin levels. I used it to help bridge the gap.

martha79 · 22/05/2026 14:13

Brain zaps are such a weird feeling! I tapered off over about three months and had the zaps for about six weeks around the lowest dosage/ stopping completely stage. They gradually became less strong and further apart, then stopped once I'd been completely off the tablets for a few weeks.

Zapped01 · 22/05/2026 14:35

thank you all. 💐

Its been just over a week since my last dose so I'm crossing my fingers that it will eventually settle down.

it's unfortunately coinciding with the end of my cycle so I think I have been a bit intolerant/target and probably quite shit to live with this week. 🙈😳

OP posts:
Musicaltheatremum · 22/05/2026 15:08

1 week is very early. I have come off citalopram and sertraline and I would say you'll gradually get better if you can sit it out. When I came off citalopram I went from 10mg and missed one day a week then 2 and increased the number of days I was missing the drug. The brain zapps are weird though.
Keep thinking positively they will fade but it will take a few weeks.

BleakAF · 22/05/2026 16:02

Brain zaps for about 4 weeks x

WingingItSince1973 · 22/05/2026 18:59

I'm on 200mg and have been for 18 years now. Id love to reduce them but the side affects of that worry me. X

Alsozapped · 26/09/2026 15:11

Hello Zapped01
I'm new to mums net and have never messaged like this before not on social media or anything. I too have developed severe tinnitus on sertraline and I wanted to message you as I saw your message today while searching for someone else's experience of this . Just wanted to know how your tinnitus journey is and if fingers crossed it's got better. I'm living in hell but have hope it may get better as I feel I'm the only person having experienced this and was quite surprised to see your post .

teaandtoastwithmarmite · 26/09/2026 15:18

I tried coming off it and had done it for about a month. I had the brain zaps too. Unfortunately I had horrendous anxiety around the time of my period so had to go back on but I’m only on 12.5 mg. I’m now on hrt as well though so will try again next spring.

Blackwidowsbite · 26/09/2026 15:33

Omg sertraline can cause tinnitus? I wondered why I started getting that! Didn’t know sertraline can cause that! My doctor has told me to start taking 100mg but I’m scared of the side effects as my brother had his upped and he was bad, the reason for mine being upped is due to me having severe PMT two weeks before my period. I don’t know why but I become super angry and irritable and could start a punch up, it’s bloody awful! Or I’m extremely low and down and tearful to the point where I am crying over everything and anything!

Alsozapped · 26/09/2026 16:10

Do you still have the tinnitus and how's your brother.

Blackwidowsbite · 26/09/2026 17:26

Alsozapped · 26/09/2026 16:10

Do you still have the tinnitus and how's your brother.

Yes I still have it, it’s not as bad as it was but it’s still there. My brother is ok now he had to swap his meds and come off them because the side effects were awful

Alsozapped · 26/09/2026 19:04

Sorry to ask but how long have you had the tinnitus and how long has it taken to slightly get better. I was only on sertraline for 3 weeks and came off because of the tinnitus and it's still there 3 weeks after stopping.

ThisLuckyOpalShaker · 26/09/2026 20:23

coming off sertraline was horrendous, i was genuinely a bit mad for a week or 2. Luckily i recognised it was due to the withdrawal, i really need to go back on antidepressants but the thought of coming off is making not statt again

Blackwidowsbite · 27/09/2026 08:42

Alsozapped · 26/09/2026 19:04

Sorry to ask but how long have you had the tinnitus and how long has it taken to slightly get better. I was only on sertraline for 3 weeks and came off because of the tinnitus and it's still there 3 weeks after stopping.

The tinnitus started last November, I started sertraline last January as had a meds change, it’s only got better the last 4 months. Every now and then it will be loud and there as such but it’s not as bad as it was at the start.

Alsozapped · 27/09/2026 09:50

Thank you for replying I just feel so alone and wish I never went on the sertraline. It's so distressing and not knowing if it will get better worse or stay the same is awful.

Blackwidowsbite · 27/09/2026 09:51

Alsozapped · 27/09/2026 09:50

Thank you for replying I just feel so alone and wish I never went on the sertraline. It's so distressing and not knowing if it will get better worse or stay the same is awful.

Yeah I get that, these meds aren’t always nice to be on. I know I need mine upped but I do not want the side effects as I’m a single mum of 4 and one of them is a toddler. I was put on citalopram before this and the side effects were really nasty.

Alsozapped · 27/09/2026 09:53

Was it the sertraline that started the tinnitus for you.

Blackwidowsbite · 27/09/2026 09:56

Alsozapped · 27/09/2026 09:53

Was it the sertraline that started the tinnitus for you.

Yeah.

DivinersSage · 27/09/2026 09:57

Not sertraline, but I was on Venlafaxine for 10 years and the last 18 months were spent doing a very slow taper, a couple of grains a day removed from the capsule. The brain zaps were terrible if I tried to come off it any faster.

Alsozapped · 27/09/2026 10:02

Thank you for answering my questions I am grateful that you saw my post yesterday and replied. I guess this situation is just a take it day by day and see what happens hoping the tinnitus will go for both of us.

New posts on this thread. Refresh page